This is page 1 of 1 (This thread has 10 messages.)
Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Hi I'm 45 and have been on the pill since I was 20 (with two breaks for pregnancy in my twenties). I've never had any problems, but my GP is becoming concerned about continuing to prescribe as the risks increase with age (although I don't smoke). I considered sterilisation, but this seems a bit mad when presumably I will hit the menopause at some point soonish. One GP has suggested the Mirena, but I'm really unconvinced as I've heard very conflicting reports, another GP suggested a hormone injection, but again there may be side effects. I just wondered what others in this position do. Should I keep on as I am or go for something else. And, yes we have thought about a vasectomy, but bless him he's not overly keen so I though I should see what advice there might be? Thanks
I have had a very similar history on the pill as you. I tried Implanon - awful! Periods started getting longer and longer until, a year later, I was having three-week periods; and the Mirena would have been the same, I'm sure.
I'm now using the copper coil. There is significantly more pain during my periods, though this is decreasing (now on the third month), and my periods are heavier (though this, too, is decreasing), but it hasn't affected the frequency of my periods -- and, most importantly for me -- I'm not subjected to the libido-less, flattened, headachy all-month saminess of synthetic hormones. I much prefer to have my natural hormonal cycles for as long as I'm fortunate to have them.
Thanks conflu, this is one of the things that bothers me about the pill as I'd like to get a real sense of my cycle, so that I can recognise any changes when they do start to happen. I do wonder if my ever-increasing lethargy and decreasing libido is affeted by the pill
I wouldn't be surprised at all if they were. I had no idea how much of a libido I had until I came off the pill - I had been on it nearly all my menstruating life. For that alone, I wouldn't go back on to synthetic hormones. What an eye-opener!
I was on the pill for about 15 years then went on to the Mirena coil. The first one was fine, but the second was a disaster and I had it removed and replaced with a copper coil. It has been much better for me, my periods are pretty regular, not too heavy and the old hormones have levelled out a lot. Life is much happier now, than it was 3 years ago - I was on a/d's, very stressy, with a very low sex drive and generally felt grim all round but as soon as Mirena no2 went so did all of that.
Having said that it may be worth you trying the Mirena as it may be fine for you - it was for me first time as I said. GP's are quite keen on Mirena so don't feel pressurised.
Thanks. I think I will try the copper one. My GP did push the mirena a bit before, but having done quite a bit of research I just don't fancy it. It seems time to give my body a rest from hormones and see what happens - fingers crossed for a combination of weight loss, increased sex drive and less tiredness!
I have a copper coil too and I love it. I don't have significantly heavier periods and I actually have less pain than I did pre-coil . My periods are as regular as they ever were, I'd recommend it to anyone.
Mine was fitted shortly after the birth of my second DC (6 or 8 weeks, can't remember), I do wonder if that's made a difference in terms of my lack of pain and heavy bleeding. My body had several months to get used to it before I had my first period (BF), y' see.
In any case, it's fab. I love not having to think about contraception at all, short of a feel for the strings once a month. Hormonal contraception is a nightmare in comparison.
I'm forty-six and tried mirena- dreadful six months solid of bleeding and I gave up. I've now got the implanon implant and haven't had a period since it was put in 4 months ago. No side effects at all.